It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Question-What are some of the wd symptoms I can expect?
Answer- Aches, pains, chills, jimmy legs (similar to Restless legs (RLS)), sneezing, diarrhea, and sleep difficulties (insomnia)... these symptoms and severity range a lot on the individual and the taper. These acute physical symptoms last a week to four weeks, and then by 4 to 6 weeks the individual is feeling pretty good physically again//(everybody is different, but these are the general times)
If you were on sub for a very long time, the chills and sleep difficulties seem to take a lot longer to feel ok again.
With a long drawn out taper most of the abovementioned symptoms are non- existent or mild . However these types of mild results seem to achieved by people that have actually suffered through many of the above symptoms during their long drawn out low dose taper for over 30 days. Meaning that they felt crappy and felt wd like symptoms during their entire taper (slight chills,fatigue,sleep trouble). A long drawn out taper may reduce or eliminate the acute wds, however anyone that has tried this method has still reported the inevitable PAWS. (A detailed description of PAWS is written below)

A less than 21 day detox usually yields a 3 week recovery period ( a week or more of PAWS)
A 21 day to 3 month stay on sub yields about a 4 to 6 week recovery period, some PAWS
A 3 to 6 month stay on sub yields about a 4 to 8 week recovery period, PAWS
A 6 month and longer stay on sub yields about a 6 to 10 week recovery period, and 3mos to 2 years of PAWS
The Actual wds from sub are really not that bad if you are jumping off at a low dose, however the biggest problem with sub wds is duration of wd's, not the intensity. It is similar to a REALLY bad flu.

Question- How long will these symptoms last?
Answer- This depends a lot on the taper, and how long you were actually on the sub for. The real strong acute stuff and sleeplessness only lasts for about 2 or 3 weeks, but the chills and just feeling crappy overall could last up to 12 weeks if you are a longer term user. And then just as you are beginning to feel a little better, a lot of people report a wave of extreme fatigue suddenly hits them. It feels like you are wearing a 500lb lead suit, and at this stage it is hard to complete almost any task, wiping your nose will take extreme effort! This massive fatigue lasts around 5 days and then partial energy slowly starts to restore over the upcoming days/weeks. Once this severe fatigue stage is over, it is usually followed by the PAWS. Which in the case of buprenorphine/sub wd's ... PAWS is the worst part of them all.

Question- What can I take to reduce/alleviate these symptoms?
Answer- Without getting into a huge explanation involving neuroscience. A lot of people report that a short acting opioid helps ease a good portion of the acute symptoms, the problem with this method is in a lot of cases, you are basically going back to the exact same drug that got you on the sub to begin with, which brings up the question..why not try tapering off your DOC instead of ever starting this treatment to begin with? As mentioned above, there are always good reasons for both sides of this argument.. Your tolerance for other opioids will also be a lot higher due to blocking abilities of buprenorphine (it sticks to your receptors and prevents other opioids from doing their job), and the half life of bup/sub is so high that your receptors are used to getting a constant flood of opioids from the sub. Taking another opioid before allowing your receptors a chance to clean off a bit (3 to 5 days) is like feeding a crumb to a lion, nothing will happen..But if you get a GIANT pile of crumbs (other opioids) you risk the chance for OD or just a HUGE waste of money.

A lot of people use imodium (loperamide) to help ease the acute wd symptoms of the sub wds (or any other opioid). IMODIUM IS NOT JUST TAKEN TO REDUCE/ELIMINATE DIARRHEA . Imodium/loperamide was actually formulated with synthetic molecules similar to demerol which is a VERY powerful synthetic opioid. Loperamide is a member of the same class of drug as is meperidine. Imodium has all the properties of an opioid without the ability to effect your brain receptors to a point of getting high. It is so strong that it will partially overide your receptors in the early stages of wd. It has been reported by plenty of people suffering from sub wds that it actually reduces the severity of most symptoms dramatically. A 8mg to 10 mg dose of lopermide should help ease wds, it sometimes takes up to 4hr to work. The liquid Imodium is allegedly faster acting. It may take a little more (12mg to 20mg), just please check all meds for interactions prior to taking them.

Please be warned- Since Imodium/Loperamide is an opioid it is physically addictive. Please keep your Imodium use limited and spaced out. The last thing you want to do is switch one addiction for another.. This rule goes for any other opioid as well. A 7 to 10 day stretch is about as close to the "getting re-addicted" safety zone as you want to get. Alternating/skipping days/weeks is also another way to avoid addiction.

Question- What if I switch or use another opioid to help with wds?
Answer- If you tapered low enough you may not need anything else. Switching to another full agonist opioid (a drug that gets you high) is like playing with fire. There is a good chance everything will work out ok, but there is also a chance that you can just get started on your old habits all over again. And this once again raises the question, why did you ever bother getting on the sub in the first place if you could control your opioid habit to begin with.

Question-What is PAWS (rebound)?
Answer- Post Acute Withdrawal Syndrome (PAWS) is a set of impairments that occur immediately after withdrawal from alcohol or other substances. The condition lasts from six to eighteen months after the last use and is marked by a fluctuating but incrementally improving course.

PAWS/Rebound-Many substances can cause rebound effects (significant return of the original symptom in absence of the original cause) when discontinued, regardless of their tendency to cause other withdrawal symptoms.. Occasionally light users of opiates that would otherwise not experience much in the way of withdrawals will notice some rebound depression as well. Extended use of drugs that increase the amount of serotonin or other neurotransmitters in the brain (opioids including buprenorphine) can cause some receptors to 'turn off' temporarily or become desensitized, so, when the amount of the neurotransmitter available in the synapse returns to an otherwise normal state after wd's, there are still fewer receptors to attach to, causing feelings of depression/fatigue until the brain re-adjusts (Receptors turn on again).

Buprenorphine PAWS/rebound seem to differ a bit from the typical/textbook definition of PAWS. The lingering effects from bup/sub seem to be more of fatigue, lack of motivation, or lack of energy that slowly restores over the course of months. Sometimes you feel ok, and a week later you will feel crappy again. Its VERY frustrating and unpredictable, and its almost impossible to gauge improvement on a day to day basis, some entire weeks/months are better than others. One thing that does appear to hold some validity, the longer you were on sub, the longer the PAWS will last. I would not state that you are feeling depression initially. However, feeling exausted, fatigued, and lazy for months is certainly a cause for depression all on its own.

Question- What can I take to reduce PAWS?
Answer- There are many supplements you can take to increase neurotransmitter production, but without many active or desensitized receptor sites there is no way to produce the proper balance of endorphins (dopamine, norepinephrine, and epinephrine) naturally to get absorbed by enough receptors to feel good. Time seems to be the best way to combat PAWS, and that is the most frustrating part of the whole ordeal.





All times are GMT -7. The time now is 12:05 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!